[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1979

Blisters of the Skin in Coma Induced by Amitriptyline and Clorazepate DipotassiumReport of a Case With Underlying Sweat Gland Necrosis

Author Affiliations

From the Department of Dermatology (Dr Herschthal) and the Department of Pathology and Laboratory Medicine (Dr Robinson), Mount Sinai Medical Center, Miami Beach.

Arch Dermatol. 1979;115(4):499. doi:10.1001/archderm.1979.04010040077025
Abstract

Skin blisters with underlying sweat gland necrosis have been reported in cases of poisoning due to barbiturates, methadone, diazepam, and carbon monoxide.1-4 We describe a patient in whom similar lesions developed after ingesting toxic amounts of amitriptyline hydrochloride and clorazepate dipotassium.

Report of a Case  A 23-year-old woman was in a comatose condition when admitted to the hospital. Blisters on erythematous bases were present on her right knee and on the medial and dorsal aspects of her left foot. They were 6 cm, 3 cm, and 2 cm in diameter, respectively, Histologic sections of a skin biopsy specimen from a blister margin on the left foot demonstrated an intraepidermal vesicle (Fig 1) with underlying sweat gland necrosis (Fig 2). The urinary amitriptyline level was 11.4 mg/dL (when blood levels of amitriptyline are in the therapeutic range, the urine concentration is usually 7 mg/dL). (Because blood levels of amitriptyline obtained

First Page Preview View Large
First page PDF preview
First page PDF preview
×